Can Valtrex make fatigue worse?

Elska

New Member
I've been on Valtrex for almost three weeks, and I'm beginning to have attacks of profound fatigue and exhaustion, worse than I've ever felt before. I started at 250mg a day, then went to 500.

What I noticed right away is that the pain got better, and the fatigue seemed to get a very small amount better.

But then the fatigue "attacks" hit. Times when I'd go from sitting in my sewing room listening to an audio book and working on a pattern, to suddenly needing to lay down on the couch - dizzy, disoriented, brain fogged. All that is new for me. Before this, I got very tired, but dizziness was rare. The change has been very dramatic. How does one know the difference between CFS getting worse, and a reaction to medication? Last night I didn't take any Valtrex, hoping that maybe today I would feel better.

Perhaps it's also worth noting that during these "fatigue attacks", my HRV doesn't go much lower than normal. I began wearing a heart rate monitor and checking HRV after reading about it in these forums a few days ago. I've been monitoring for about 4 days now. During the attacks, there doesn't seem to be any appreciable change in HRV.
 

ShyestofFlies

Well-Known Member
Well I've been on minocycline for a few weeks now- antibiotic in this case rather than antiviral. Well recognized it can cause dizziness, etc.

Make sure with anything that "flushes the system of 'bugs'" you do it as your doctor directs, especially with extra fluids. Sometimes it just takes a little bit for these side effects to pass. Wouldn't hurt to consult the prescribing doc or your pharmacist about this on your next refill too.

It does seem to me that nearly ever med I've ever been prescribed could cause "dizziness, headache, fatigue."

See if you can't establish if this is dizziness or vertigo, which is a little different.

In my case my really severe dizziness episodes are subsiding (no more laying on the bathroom floor for an hour at 1 am for me!), but I'm still more dizzy than normal.

_____________________________

1. Identify the symptom-side-effect by as close to the proper and reported name(s) as you can.

I usually check the medscape, drugs.com, and crazymeds (if it is at all used for psychiatric causes) and the booklet that comes with the med. Some meds have certain warnings highlighted on the label.

Reported names are what non-medical patients taking the med will report.
Proper name is how the doctor would write it in the chart. It helps to have both, take notes if you have the energy or assistance of someone to track the severity.
_____________________________

2. If the new symptom/side effect isn't listed, an email goes out to a doctor- prescribing specialist or pcp... "hey, I have been having ___, can this new med cause that?"
_____________________________

3. I wait it out and self 'triage.'

I make sure I am following the instructions. E.g.: "Take with food, avoid sunlight."

I try harder to take the medicine at the exact minute I should... every 12 hours if I need a consistant blood level- inconsistencies make med side effects worse.

If it makes you drowsy, take before bed. If the dizziness is severe and it's once a day and- take at night and sleep through the bad part.

If dehydration makes it worse, monitor water intake and add electrolytes.

If you need to lay down, lay down.
_____________________________

4. If it is urgent and really bad or intolerable, I make a call and ask how to ween myself off, or do it myself as I've been instructed, or come up with my own remedy for doing so (usually slow and steady unless allergic, never open up capsules).

_____________________________

5. I compromise, it goes a little like this:
"Wow, I really need to take this medication."
"Wow I really need to take this other medication RIGHT NOW, but I know it will compromise the other one's effectiveness."
"Is it worse to not take the medication, or to take it but have it be less effective because right now I'm feeling like pigeon poo?"

Usually I side with taking it less effectively. Getting off schedule is worse, and I need the med in me. Even if it's lower than I'd prefer (antacids for example reducing effectiveness).

_____________________________

In my case all my prescription medications are daily or multi-daily. Nothing is take as needed except antacids.
 

TracyD

Member
People react different to Valcyte. I've been on it twice and reacted differently each time. But, in both cases, I experienced periods when I was extremely weak and triggered PEM more easily. My doctor said that this was normal and a sign that the drug had an effect. It's definitely not like aspirin. It doesn't make you feel better right away.

As far as I've read, you have to stay on Valcyte consistently for months for it to have a lasting effect. But it's also a dangerous drug. One doctor called it "preventive chemotherapy." I hope you're getting safety labs done and consulting with a doctor about your reaction.
 

Forum Tips

Support Our Work

DO IT MONTHLY

HEALTH RISING IS NOT A 501 (c) 3 NON-PROFIT

Shopping on Amazon.com For HR

Latest Resources

Top